South Dakota, 2012

Drought in South Dakota, December 1 to 31, 2012

December 1 to 31, 2012 · NWS ABR · 24 events in 24 counties and zones

Drought conditions maintained the status quo through December across central and northeastern South Dakota. Exceptional to extreme drought conditions covered much of central and north central South Dakota throughout December.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Drought conditions maintained the status quo through December across central and northeastern South Dakota. Exceptional to extreme drought conditions covered much of central and north central South Dakota throughout December. There was also an area of extreme drought conditions felt across east central South Dakota including the counties of Grant, Deuel, eastern Codington, and eastern Hamlin. Severe drought conditions covered much of the rest of the region except for Day, Marshall and northern Clark County. On average, calculated soil moisture anomalies were showing deficits from 2.5 to 4 inches across northern South Dakota. Across central and into far eastern South Dakota, deficits ranged from 4 to 5 inches. Winter wheat and alfalfa continued to suffer as a result of the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 PM CST FRI NOV 30 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

NO MAJOR CHANGES MADE TO THE FORECAST THIS EVENING. SKIES REMAIN
MOSTLY CLOUDY TO CLOUDY...AND WINDS HAVE INCREASED INTO THE BREEZY
TO WINDY CATEGORY ACROSS THE EASTERN CWA AS EXPECTED. TEMPERATURES
HAVE RISEN IN ASSOCIATION WITH THE INCREASING WINDS...BUT EXPECT
THEY WILL FALL SOME BY MORNING AS WIND SPEEDS COME BACK DOWN.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A PROGRESSIVE FLOW PATTERN WILL CONTINUE ACROSS THE REGION
THROUGH THE SHORT TERM. AND FOR THE MOST PART IT CONTINUES TO LOOK
MOSTLY DRY DESPITE A COUPLE WAVES IN THE FLOW. BUFR SOUNDINGS SHOW
LITTLE EMPHASIS FOR ANYTHING MUCH MORE THAN SPRINKLES/FLURRIES.
MEANWHILE TEMPERATURES WILL CONTINUE TO CLIMB THROUGH MOST OF THE
WEEKEND. THEY WERE SOMEWHAT SLUGGISH TODAY GIVEN MORNING FOG AND
PLENTY OF HIGH CLOUDS...AND HIGH CLOUDS HAVE ME A BIT WORRIED
ABOUT SATURDAYS HIGHS TOO. NONETHELESS WAA KICKS IN TONIGHT AND
SHOULD KEEP TEMPS FROM FALLING TOO MUCH...IN FACT THEY MAY
ACTUALLY RISE SOME TOWARD MID EVENING. A WEAK FRONT CROSSES THE
AREA ON SATURDAY AND NORTHWEST BREEZES BEHIND FRONT SHOULD HELP
AIRMASS MIX OUT MORE THAN TODAY. SATURDAY NIGHT COULD PROVE
CHILLIER THAN GUIDANCE...PARTICULARLY IN THE EAST WHERE WINDS GO
LIGHT FOR MUCH OF THE NIGHT. THEN FOR SUNDAY EVEN MILDER AIR GETS
PULLED OFF THE HIGH PLAINS AND INTO THE REGION...PROVIDING THE
REGION WITH MUCH ABOVE NORMAL TEMPS BOTH SUNDAY AND SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY
GOOD AGREEMENT CONTINUES WITH GUIDANCE THROUGH THE EXTENDED. MOST
OF THE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE WITH ELEVATED
MOISTURE COMING IN FROM THE PACIFIC...WITH MAINLY DRY AIR BELOW
20KFT. THUS...WILL GO WITH A MAINLY DRY FORECAST WITH TWO MINOR
EXCEPTIONS. INITIALLY...PASSAGE OF A WEAK WAVE NORTH OF THE REGION
MAY WRAP AROUND A SHOWER OR TWO INTO THE NORTHEAST...HOWEVER
SOUNDINGS LOOK LIMITED IN THEIR DEGREE OF MOISTURE OR LIFT. THE
SECOND OPPORTUNITY COMES THURSDAY...THOUGH MODELS HAVE BEGUN TO
DISAGREE ON THE TRACK/TIMING/INTENSITY OF THIS UPPER TROF. TRUE TO
THE PATTERN THAT HAS REGISTERED WITH THE LAST COUPLE OF
SYSTEM...THE TREND IS TO PUSH THE TRACK FARTHER NORTH IN THE
LATEST SUITE OF GUIDANCE...SO WILL CONTINUE ONLY LOW CHANCE POPS.

AS FOR TEMPERATURES...INITIALLY THE REGION WILL EXPERIENCE STRONG
COLD ADVECTION...THOUGH THE GFS IS MORE INTENSE WITH THE ECMWF
SLIGHTLY DELAYED PUSHING THE CORE OF COLDEST AIR WELL TO THE
NORTH. ONCE WE GET INTO TUESDAY HOWEVER...THESE DIFFERENCES ARE
MOOT...WITH A NEUTRAL ADVECTION PATTERN AND TEMPERATURES RUNNING
AT OR A FEW DEGREES ABOVE NORMAL. STRONG WARM ADVECTION RETURNS
FOR MID WEEK...WITH H85 TEMPERATURES PEAKING BETWEEN 1 AND 2
STANDARD DEVIATIONS ABOVE CLIMO. COOLER AIR WILL FOLLOW THURSDAYS
SYSTEM...WITH TEMPERATURES MUCH CLOSER TO CLIMO TO ROUND OUT THE
EXTENDED RANGE FORECAST.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CIGS AOA 15K FEET WILL PREVAIL DURING THE OVERNIGHT HOURS AND
THROUGH THE DAY SATURDAY. SOUTHERLY WINDS IN THE 15 TO 30 MPH
RANGE WILL BE COMMON OVERNIGHT AS WELL ACROSS THE EASTERN
CWA...AFFECTING KABR AND KATY. LOOK FOR THE WIND SPEEDS TO
DIMINISH BY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 30, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CST FRI NOV 30 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CST FRI NOV 30 2012 /311 AM MST FRI NOV 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE POSSIBLE THROUGH THE MID MORNING HOURS.
LOCALLY DENSE FOG COULD BE POSSIBLE...ESPECIALLY IN LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Buffalo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Campbell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Codington

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Codington forecast zone
Reported by
Drought Monitor
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Drought, Corson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Deuel

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Drought, Dewey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Edmunds

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Grant

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Drought, Hamlin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Hand

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Hughes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Hyde

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Jones

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, McPherson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Potter

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Roberts

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Drought, Spink

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, Stanley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Sully

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Walworth

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Clark

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423031, 423032, 423033, 423034, 423035, 423036, 423037, 423038, 423039, 423041, 423042, 423043, 423044, 423045, 423046, 423047, 423048, 423049, 423050, 423051, 423052, 423053, 423054, 425066.